Alabama, 2010Lightning Strike in Alabama, August 3, 2010
August 3, 2010 · NWS MOB · 1 event in 1 county or zone
Lightning struck 4 people on the beach in Gulf Shores. Two were hospitalized with minor injuries.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning struck 4 people on the beach in Gulf Shores. Two were hospitalized with minor injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 3, 3:53 AM CST, 6 hours 37 minutes earlier.
Area forecast discussion, Aug 3, 3:53 AM CST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
453 AM CDT TUE AUG 3 2010
.SHORT TERM [TODAY AND TONIGHT]...MASSIVE UPPER RIDGE RETROGRADES
SLIGHTLY WWD NEXT 24 H. SFC PRES PATTERN CHANGES VERY LITTLE.
HOWEVER THERE ARE SOME CHANGES IN BOUNDARY LAYER WIND FLOW PATTERN
NEXT 24 H. AFTER SW WINDS BECOME S ALONG THE AFTERNOON SEA-BREEZE
THEY VEER OVERNIGHT TO COME IN LINE WITH INCREASING DEEP LYR
SYNOPTIC FLOW BECOMING MORE NELY IN NATURE. LATEST MOB WRF RUN
INITIATES CONVECTION ONCE AGAIN OVER THE INTERIOR AND MOVES IT OFF
TO THE WSW IN DEEP LYR MEAN FLOW. NCEP WRF NMM CORE AND MOB WRF IN
"LOCK-STEP" AGREEMENT ON PLACEMENT AND MAGNITUDES THAT HIGHEST
MLCAPES WILL BE ALONG AND AHEAD OF SEA-BREEZE OVER THE INTERIOR
PORTION OF THE COASTAL COUNTIES (WHERE MLCAPE VALUES APPROACH A
WHOPPING 3500-4000 J/KG). NO DOUBT...THIS PORTENDS AT LEAST A FEW
SEVERE TSTM WARNINGS...MAINLY OVER THE INTERIOR. LOCAL SOUNDINGS
YESTERDAY SHOWED NEAR DRY ADIABATIC LAPSE RATES TO 825 HPA...WITH
15-16 G/KG MEAN MIXR VALUES ALL THE WAY TO THAT LEVEL IN A
WELL-MIXED PBL. SEE NO REASON WHY THIS AFTERNOON WILL NOT FOLLOW
SUIT. OBSERVATION SHOWS THAT ALREADY CONVECTION W OF OUR AREA IS
MORE VIGOROUS THAN NORMAL FOR THIS TIME OF DAY. AS SUCH...POP12 AND
QPF DEPICT THIS EVOLUTIONARY PATTERN. DEEP CONVECTION IS
PROGRESSIVELY RELIEVED FURTHER INLAND AFTER 00Z...WITH SLIGHTLY MORE
COVERAGE ANTICIPATED DURING EVENING HOURS W OF I-65. THIS EVENING
WILL HAVE EXTENSIVE MID LEVEL CLOUDINESS ONCE AGAIN FROM AFTERNOON
CONVECTION. DO NOT EXPECT TEMPS TO FALL MUCH GIVEN LACK OF
RADIATIONAL COOLING DUE TO CLOUDS. WENT ABOVE MOS GUIDANCE FOR MAX
AFTERNOON TEMPS AND MIN TEMPS...GIVEN ANOMALOUS CONDITIONS.
REGARDING HEAT...ANOTHER DANGEROUS ONE! WILL ENSURE EXCESSIVE HEAT
WARNING IS IN EFFECT FOR ALL ZONES TODAY. COULD EASILY SEE 110-115
(WHEN EDITING...ACTUALLY LOWERED MAXIMUM AFTERNOON DEWPOINT GUIDANCE
1-2 DEG F DURING PEAK MIXING - SO WE KNOW THE VALUES WE OBTAINED ARE
VERY SIGNIFICANT AND MEAN BUSINESS). SEE DSCN BELOW FOR WED HEAT
INDEX VALUES.
WET MICROBURST RISK IS HIGH THIS AFTERNOON. /23 MEDLIN
.LONG TERM [WEDNESDAY THROUGH MONDAY]...THE MASSIVE UPPER RIDGE THAT
HAS PLAGUED THE GULF COAST REGION WITH EXCESSIVE AND RECORD HEAT WILL
HOLD INTO WED. LATEST FORECASTS CALL FOR DANGEROUS HEAT INDICES FROM
110 TO 113 TO OCCUR OVER THE NORTHWEST ZONES ON WEDNESDAY UNDER THE
STRONGER PORTION OF THE UPPER RIDGE AXIS. WILL MAINTAIN THE EXCESSIVE
HEAT WATCH THERE BUT WILL LIKELY BE UPGRADED TO A WARNING LATER
TODAY. ELSEWHERE ON WED...HEAT INDICES LOOK TO MEET ADVISORY CRITERIA
ON AVERAGE BUT WILL NEED TO OCCUR WITHIN 12 TO 24 HRS OF ONSET BEFORE
THIS PRODUCT IS ISSUED. THIS WILL LIKELY COME ON LATER FORECAST
PACKAGES AS WELL. THE UPPER RIDGE IS FORECAST TO FLATTEN OUT TO CLOSE
OUT THE WEEK WITH ITS AXIS RETROGRADING WWD OVER TEXAS. THE RESULT IS
STILL HOT CONDITIONS...BUT DAILY MAXES A BIT CLOSER (WITHIN A FEW
DEGREES) TO CLIMATIC NORMALS THAN THE SEVERAL DEGREES ABOVE NORMAL WE
HAVE BEEN EXPERIENCING OF LATE. HEAT INDICES LOOK TO EDGE LOWER.
UNFORTUNATELY...THERE ARE INDICATIONS WE WILL MOVE BACK INTO A PERIOD
OF POTENTIAL EXCESSIVE HEAT FOR THE START OF NEXT WEEK. STAY TUNED.
OVER THE GULF...AN UPPER LEVEL LOW PRESSURE SYSTEM PINCHES
OFF AND TRACKS WESTWARD THROUGH THE WEEKEND...ORIGINATING OFF A
SOUTHWEST ATLANTIC UPPER TROF. THE PASSAGE OF THIS FEATURE TO OUR
SOUTH...ALONG WITH SOME BREAKS IN THE MID/UPPER RIDGE AXIS OVER THE
GULF COAST PROVIDES UPPER LEVEL SUPPORT ALONG WEAK MESOSCALE
BOUNDARIES DRAPED OVER THE AREA FOR A DIURNALLY DRIVEN CONVECTIVE
PATTERN => SCATTERED DAYTIME TSTMS TAPERING OFF TO ISOLATED OVERNIGHT
COVERAGES. SOME OF THE STORMS CAN BE STRONG...CONTAINING BRIEF STRONG
WIND GUSTS FROM 35 TO 45 MPH AND DANGEROUS LIGHTNING. WITH DEEP LAYER
MOISTURE BEING PLENTIFUL (PRECIPITABLE WATERS FROM 2.1-2.3")...STORMS
WILL BE VERY EFFICIENT IN HEAVY RAIN PRODUCTION. A FEW SEVERE STORMS
(AFTERNOON=>EARLY EVENING) ARE ALSO POSSIBLE WITH DAMAGING WINDS IN
EXCESS OF 60 MPH BEING POSSIBLE IN ANY OF THESE. /10
&&
.AVIATION...LOCAL VSBY-CIG RESTRICTIONS TO MVFR IN STRONGER STORMS
THIS AFTERNOON AT COASTAL TAF SITES. SINCE ALL TAF SITES ARE CLOSE TO
COAST...IT IS PRUDENT TO MENTION THEY WILL HAVE THUNDER EARLIER WITH
DEEPER CONVECTION SHIFTING MOSTLY OVER THE INTERIOR AFTER 20Z. CIGS
AOA 8KFT AFTER 03Z. /23 MEDLIN
&&
.MARINE...SURFACE HIGH PRESSURE OVER THE SOUTHWESTERN ATLANTIC
BUILDS WESTWARD THROUGH MID WEEK. MARINE WINDS BECOME MOSTLY
SOUTH-SOUTHWEST...INCREASING TO 10 TO 15 KNOTS IN THE AFTERNOON AND
EARLY EVENING HOURS...THURSDAY THROUGH SATURDAY. SHOWERS AND
THUNDERSTORMS ARE FORECAST EACH DAY WITH THE BEST CHANCE OCCURRING
NEAR SHORE DURING THE AFTERNOON AND EARLY EVENING HOURS. OTHERWISE...
FURTHER OFFSHORE...THE BEST CHANCE WILL BE DURING THE LATE NIGHT
HOURS. LITTLE CHANGE IN SEA STATE. /23 MEDLIN
&&
.FIRE WEATHER...THE MAIN CONCERN FOR FEDERAL/STATE AGENCY OFFICIALS OUT
ON THE FIELD PLANNING ANY CONTROLLED BURN ACTIVITIES WILL BE THE HEAT.
THERE IS ALSO A RISK OF DANGEROUS LIGHTNING IN AND NEAR TSTMS. MODERATE
TO DEEP DAYTIME MIXED LAYERS ARE FORECAST THROUGH MID WEEK. AFTERNOON
HUMIDITIES ABOVE CRITICAL. /10
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 99 77 94 77 / 50 50 40 10
PENSACOLA 95 79 94 79 / 40 40 50 10
DESTIN 94 83 92 80 / 30 30 40 20
EVERGREEN 100 76 97 74 / 50 50 50 10
WAYNESBORO 101 77 97 76 / 40 40 50 10
CAMDEN 101 76 98 74 / 30 30 50 10
CRESTVIEW 99 77 96 75 / 50 50 50 10
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...EXCESSIVE HEAT WARNING FROM NOON TUESDAY TO 6 PM TUESDAY FOR THE
FOLLOWING ZONES: BUTLER...CHOCTAW...CLARKE...CONECUH...
COVINGTON...CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER
MOBILE...MONROE...UPPER BALDWIN...UPPER MOBILE...
WASHINGTON...AND WILCOX.
EXCESSIVE HEAT WATCH FROM NOON WEDNESDAY TO 6 PM WEDNESDAY FOR
THE FOLLOWING ZONES: CHOCTAW...CLARKE...MONROE...
WASHINGTON...AND WILCOX.
FL...EXCESSIVE HEAT WARNING FROM NOON TUESDAY TO 6 PM TUESDAY FOR THE
FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
AND INLAND SANTA ROSA.
MS...EXCESSIVE HEAT WARNING FROM NOON TUESDAY TO 6 PM TUESDAY FOR THE
FOLLOWING ZONES: GEORGE...GREENE...PERRY...STONE...AND
WAYNE.
EXCESSIVE HEAT WATCH FROM NOON WEDNESDAY TO 6 PM WEDNESDAY FOR
THE FOLLOWING ZONES: GEORGE...GREENE...PERRY...STONE...AND
WAYNE.
GM...NONE.
&&Hazardous weather outlook, Aug 3, 3:35 AM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
435 AM CDT TUE AUG 3 2010
ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-041200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
435 AM CDT TUE AUG 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
...EXCESSIVE HEAT WAVE CONTINUES AT LEAST ONE MORE DAY...
...WET MICROBURST RISK THIS AFTERNOON IS HIGH...
A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE WILL ONCE AGAIN PUSH
HEAT INDICES INTO THE 109-114 DEGREE RANGE...WITH SOME LOCATIONS
REACHING AS HIGH AS 116 DEGREES. THE RISK OF HEAT RELATED ILLNESS IS
ABOUT AS HIGH AS IT EVER GETS! HEAT KILLS. PLEASE TAKE ALL NECESSARY
PRECAUTIONS TO AVOID HEAT STRESS...AND PERHAPS EVENTUAL HEAT STROKE.
THUNDERSTORMS WILL DEVELOP BY EARLY AFTERNOON ALONG AND AHEAD OF THE
AFTERNOON SEA-BREEZE. ATMOSPHERIC INSTABILITY TODAY WILL BE VERY
HIGH AND THIS WILL BRING ABOUT STRONG THUNDERSTORMS. KNOWN AS WET
MICROBURST PRODUCING STORMS...WINDS WILL LIKELY GUST AS HIGH AS 60
MPH WITH SEVERAL OF THE STRONGEST THUNDERSTORMS DURING THE HEAT OF
THE AFTERNOON. IT IS ANTICIPATED THAT A FEW THUNDERSTORMS MAY
REQUIRE SEVERE THUNDERSTORM WARNINGS. FREQUENT CLOUD TO GROUND
LIGHTING...VERY HEAVY RAINFALL AND SMALL HAIL WILL ALSO LIKELY
ACCOMPANY THESE THUNDERSTORMS AS THEY MOVE OFF TO THE SOUTHWEST
AROUND 10 MPH. AT THE FIRST SOUND OF THUNDER...GO IN DOORS AND TAKE
SHELTER UNTIL THE STORM HAS PASSED!
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT TUESDAY
ON WEDNESDAY...WEST OF I-65...AN EXCESSIVE WATCH REMAINS IN EFFECT
FOR SOME COUNTIES AS MAXIMUM AFTERNOON HEAT INDICES MAY RISE TO
GREATER THAN 110 DEGREES. OTHERWISE...MAXIMUM AFTERNOON TEMPERATURES
WILL BEGIN TO MOVE CLOSER TO THEIR CLIMATIC NORMALS IN THE LOWER 90S
BY LATE WEEK AS THE MASSIVE HIGH PRESSURE CAUSING THE EXCESSIVE HEAT
DEVELOPS FURTHER WESTWARD.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
THE PERIOD...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF STRONG WIND
GUSTS...DANGEROUS LIGHTNING...AND HEAVY RAINFALL.
THERE ARE SOME EARLY INDICATIONS THAT THE AFOREMENTIONED HIGH
PRESSURE RIDGE THAT IS CURRENTLY BRINGING US THE EXCESSIVE HEAT WILL
RE-STRENGTHEN ONCE AGAIN OVER THE WEEKEND WHILE IN THE SOUTHERN
PLAINS AND THEN BEGIN MOVING OUR WAY ONCE AGAIN AS A PROGRESSIVE
UPPER AIR TROUGH MOVES OVER THE WEST COAST. IF THIS OCCURS...THE
EXCESSIVE HEAT WOULD RETURN ONCE AGAIN BY TUESDAY AFTERNOON. THE
CONFIDENCE IS LOW AT THIS TIME..BUT THE POSSIBILITY REMAINS.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.
/23 MEDLIN
In the hours before
Local storm report, Aug 3, 8:13 AM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
913 AM CDT TUE AUG 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 AM WATER SPOUT 3 S SAND ISLAND 30.18N 88.11W
08/03/2010 GMZ650 AL PUBLIC
THE PUBLIC REPORTED A WATERSPOUT 3 MILES SOUTH OF SAND
ISLAND...MOVING NORTHEAST AT 5 KNOTS.
&&
MERRIMANLocal storm report, Aug 3, 8:29 AM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
929 AM CDT TUE AUG 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 AM WATER SPOUT 2 S SAND ISLAND 30.19N 88.11W
08/03/2010 GMZ650 AL PUBLIC
TWO WATERSPOUTS WERE REPORTED. MULTIPLE REPORTS HAVE BEEN
RECEIVED.
&&
MERRIMANLightning, Baldwin
- When
- August 3, 10:30 AM CST to 10:31 AM CST
- Where
- Baldwin County, Gulf Shrs
- Injuries
- 2 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 30.280, -87.680
Lightning struck 4 people on the beach in Gulf Shores. Two were hospitalized with minor injuries.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 3 to 6, 20103 deaths · 2 events
- Excessive Heat in Kentucky, August 3 to 4, 20101 death · 22 events
- Flash Flooding in Illinois, August 3, 2010$1.6 million · 6 events
- Flash Flooding and Damaging Winds in Iowa, August 3, 2010$1.3 million · 61 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, August 3, 2010$400,000 · 1.75 in hail · 14 events
- Excessive Heat in Indiana, August 3 to 4, 201010 injured · 6 events
- Flood in Iowa, August 3 to 6, 2010$500,000 · 1 event
- Flash Flood in South Dakota, August 3, 2010$250,000 · 1 event
- Flash Flood and Flooding in Vermont, August 3 to 4, 2010$77,000 · 4 events
- Flood and Damaging Winds in Iowa, August 3, 2010$44,000 · 54 kt wind · 5 events
- Excessive Heat in Illinois, August 3 to 4, 20102 injured · 19 events
- Damaging Wind in Kentucky, August 3, 2010$39,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257848.